Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the Gauss map of hypersurfaces with constant scalar curvature in spheres


Authors: Hilário Alencar, Harold Rosenberg and Walcy Santos
Journal: Proc. Amer. Math. Soc. 132 (2004), 3731-3739
MSC (2000): Primary 53C40; Secondary 53A10
DOI: https://doi.org/10.1090/S0002-9939-04-07493-3
Published electronically: July 12, 2004
MathSciNet review: 2084098
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this work we consider connected, complete and orientable hypersurfaces of the sphere $\mathbb{S} ^{n+1}$ with constant nonnegative $r$-mean curvature. We prove that under subsidiary conditions, if the Gauss image of $M$ is contained in a closed hemisphere, then $M$ is totally umbilic.


References [Enhancements On Off] (What's this?)

  • 1. Alencar, H., do Carmo, M., and Colares, A.- Stable hypersurfaces with constant scalar curvature, Math. Z. 213, 117-131 (1993). MR 94d:53080
  • 2. Barbosa, J.L. and Colares, A.- Stability of hypersurfaces with constant r-mean curvature, Annals of Global Analysis and Geometry 15, 277-297 (1997). MR 98h:53091
  • 3. Barbosa, J. L. and do Carmo, M. - Stable minimal surfaces. Bull. Amer. Math. Soc. 80, 581-583 (1974). MR 49:1307
  • 4. Bernstein, S. - Sur un théorème de Géométrie et ses applications aux équations aux dérivées partialles du type elliptique. Comm. de la Soc. Math. de Kharkov (2ième sér.) 15, 38-45 (1915/1917).
  • 5. Bullen, P.S., Mitrinovic, D.S. and Vasic, P.M. - Handbook of Means and Their Inequalities, Translated and revised from the Serbo-Croatian. Mathematics and its Applications (East European Series) 31. D. Reidel Publishing Co., Dordrecht, 1988.MR 89d:26003
  • 6. De Giorgi, Ennio - Una estensione del teorema di Bernstein. (Italian) Ann. Scuola Norm. Sup. Pisa (3) 19, 79-85 (1965). MR 31:2643
  • 7. Hardy, G., Litlewood, J. and Polya, G. - Inequalities, $2^{nd}$Ed. - Cambridge Univ. Press, 1989. MR 89d:26016
  • 8. Hounie, J. and Leite, M.L. - Two-ended hypersurfaces with zero scalar curvature. Indiana Univ. Math. J. 48, 867-882 (1999). MR 2001b:53077
  • 9. Nomizu, K. and Smyth, B. - On the Gauss mapping for hypersurfaces of constant mean curvature in the sphere. Comment. Math. Helv. 44, 484-490 (1969).MR 41:2588
  • 10. Reilly, R.C. - Extrinsic rigidity theorems for compact submanifolds of the sphere, J. Diff. Geom. 4, 487-497 (1970). MR 44:7480
  • 11. Reilly, R.C. - Variational properties of functions of the mean curvatures for hypersurfaces in space forms, J. Diff. Geom. 8, 465-477 (1973).MR 49:6102
  • 12. Rosenberg, H. - Hypersurfaces of constant curvature in space forms. Bull. Sci. Math. 117, 211-239 (1993). MR 94b:53097
  • 13. Simons, J. - Minimal varieties in riemannian manifolds. Ann. of Math. (2) 88, 62-105 (1968). MR 38:1617

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 53C40, 53A10

Retrieve articles in all journals with MSC (2000): 53C40, 53A10


Additional Information

Hilário Alencar
Affiliation: Departamento de Matemática, Universidade Federal de Alagoas, 57072-900, Maceió, AL, Brazil
Email: hilario@mat.ufal.br

Harold Rosenberg
Affiliation: Institut de Mathématiques de Jussieu, 2 Place Jussieu, 75251 Paris, France
Email: rosen@math.jussieu.fr

Walcy Santos
Affiliation: Departamento de Matemática, Universidade Federal do Rio de Janeiro, Caixa Postal 68530, 21945-970 Rio de Janeiro, RJ, Brazil
Email: walcy@im.ufrj.br

DOI: https://doi.org/10.1090/S0002-9939-04-07493-3
Keywords: $r$-mean curvature, spheres, Gauss image
Received by editor(s): April 28, 2003
Received by editor(s) in revised form: September 1, 2003
Published electronically: July 12, 2004
Additional Notes: The first and third authors’ research was partially supported by CNPq and the French-Brazilian Agreement in Mathematics
Communicated by: Richard A. Wentworth
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society